Tags: alli, cart, diamox, dizziness, drugs, ear, glaucoma, health, heard, medications, medicine, nose, shopping, syndrome, throat

Diamox for shopping cart syndrome?

On Health & Drugs & Medications » Ear & Nose,Throat

8,174 words with 7 Comments; publish: Fri, 14 Dec 2007 15:47:00 GMT; (90093.75, « »)

Hi, all!

I just wanted to ask if anyone else has ever heard of taking Diamox, which is medicine used for glaucoma for their dizziness. A month ago I went to see a neuro-optomologist and he checked my eyes. They were fine except that my glasses were too strong so he changed the lenses. Then he began to ask me all about my symptoms. Asking me if it was a problem to go into a big store (which it is), if it is hard for me to, say, walk across a floor with a bold checker design. I have walked across different surfaces that really gave me a weird sensation. Anyway, he said that I have what he calls "shopping cart syndrome" and that recently they are discovering that it helps people like me. He said that a woman that works in his hospital had the dizziness for two months and had to quit her job because it was so bad. So he prescribed this medicine and she was better in about six weeks. And my physical therapist told me that one of her patience was given this medicine by this same doctor and it has helped them.

I talked to the PT at the Chicago Balance Center and she had never heard of it but told me to let her know if it helps cause maybe they have stumbled on to something.

So, I have been taking this medicine for about 4 weeks. I am definitely better tho' it is not a major difference. Where I can tell the difference so far it when I go to the store. I feel nearly normal. I can also do bookwork now without feeling all bad like before. I am also not having hardly any motion when I go to bed. He started me at 250 mg. and then after two weeks upped it to 375 mg. I am supposed to call him tomorrow and give him a report. He told me that he may land up upping it to 1000 mg a day before I am done. I have been nervous about it cause there are some side effects that can be a problem. Also, I am wondering what happens when I go off of it. I intend on asking some questions when I call tomorrow.

But I will keep you all posted. If this lands up being something helpful, it would be wonderful. But personally, from what I have looked at, compensation, VT, are the ways back to recovery. But maybe this helps in some mysterious way. We shall see. I is kind of nerve wracking being the guinea pig!

Let me know if you have ever heard of this.

I have asked my neurotologist to check it out for me and the PT in Chicago is going to research it.

Vicki

All Comments

Leave a comment...

  • 7 Comments
    • Hello, I am trying to find out more about "shopping cart syndrome" do you have a true dizziness, vertigo or a rocking sensation? Plutymo from Missouri
      #1; Sat, 15 Dec 2007 16:49:00 GMT
    • Hi Vicki

      ..."anyone else has ever heard of taking Diamox"....

      Shows up on the Northwestern Univ(Prof/Dr. Hain) web site only under

      Mnire's Disease

      ..."MEDICATIONS USED BETWEEN ATTACKS

      Diuretics -- those in common use all tend to be carbonic anhydrase inhibitors, or combinations, for reasons that are not entirely clear. These agents have the advantage that they may not require potassium supplementation.

      Dyazide (triamterine/HCTZ).

      Moduretic(amiloride/HCTZ)

      Diamox (acetazolamide)

      Notes: as triamterine is a folate antagonist, pregnant women should take folate supplements if not otherwise contraindicated. Occasionally persons on long-term acetazolamide develop kidney stones.".....

      :cool:

      #2; Sat, 15 Dec 2007 16:50:00 GMT
    • Hi Plutymo,

      I just happened to read something on "shopping cart" syndrome this very morning! I was so excited when I read it, as well as Vicki's post, because one of my very worst places to be is in stores. I no longer have major spins, but have been left with what can be very disabling disequilibrium and nausea. And stores make it worse. One doctor said it happens a lot in the "big box" stores - Home Depot, Target, Costco, large grocery stores, etc. The high ceilings, the merchandise stacked up high, etc. is all too much for the already overloaded and undercompensated brain... and that's when the trouble begins! (Or, as he stated it, patients with vestibular disorders start to feel problems when "performing gaze shifts within a wide field-of-view optic flow environment.") Now I at least know I'm not going crazy!!!!! Maybe all the veterans here already knew all of this, but I'm new, and this is news to me! :) I will definitely be holding onto this news about Diamox, just in case my VRT doesn't take care of my problems!! At this point, I'm ready to try anything!!!

      Take care!

      Robin in CA

      #3; Sat, 15 Dec 2007 16:51:00 GMT
    • I too had that very same symptom, really bad in the beginning! I went to Target a couple of days afetr this first hit me and I felt like I was going to pass out!! I really tried to limit the amount of time I had to be in stores after that, cause it was so scary!! I lasted for a long time, but seems better now. :eek: I could not figure out what it had to do with my ear problem!!
      #4; Sat, 15 Dec 2007 16:52:00 GMT
    • It certainly is strange, isn't it!!! I was curious, Vicki, did your doctors tell you anything more about "shopping cart" syndrome? I am wondering if it's a beneficial thing to continue going to the very places that are the hardest to handle - maybe it pushes the brain to be OK with it. Or maybe it's too much and it's just overloading the already stressed out brain. I don't know!!! My PT doesn't give me too much info in that regard - except to tell me to not overload on too many vestibular exercises or other stimuli. But just what exactly is overload? :confused: I have been trying to go into one store or another everyday, as hard as it is. (I've discovered that it's the ones with things stacked up high that give me the most problem.) I just started driving last week after 2 months of being housebound, so it all feels like a lot!! Wow... hard to believe I used to live an absolutely crazy, hectic life!!!

      Also wondering if anyone has found a direct correlation between being tired and fatigued - either from trying to do too much and/or not getting enough sleep - and set-backs. Just when I think I am really seeing an improvement (and maybe overdo, I confess ;)), I am hit with a bad rest of the day... Maybe it's part of this journey we all find ourselves on... but I am impatient, like I'm sure everyone here is, too!

      Thanks for listening... it's a great comfort to be able to "talk" to others who know EXACTLY what I'm dealing with - even if you are all over the world!!! :)

      Take care,

      Robin

      #5; Sat, 15 Dec 2007 16:53:00 GMT
    • Robin: To answer your previous question, oh my God yes!!! I find that stress, fatigue, anxiety, hunger, my period, almost anything that adds to my overload, makes me feel worse!! I posted this on an earlier reply, but I have been feeling really good the last 3 weeks. I actually began to tell myslef that it was GONE for good!! I pushed myself really hard. I worked out last week 4 times, running at least 2 miles each time, I went to see the new Star Wars movie, went on a car trip to the mountains with my family and worked an extra day at my job yesterday and was too busy for lunch!! Last night, I paid for it!! I was hit with a short and quick, but really strong dizzy spell!! I am now a little off today too!! I knew better than to do all of that, but it felt so good to feel "normal" again!! :D I am trying not to freak out, cause I know this will pass too!! I am glad you found this board, cause it really helps!! I don't know who else I could talk to that would really understand this! :angel:
      #6; Sat, 15 Dec 2007 16:54:00 GMT
    • Thanks for your thoughts, Dizzy2 - again, I am finding an incredible amount of comfort in knowing that it's not just me!!!! I am looking so forward to the time when I can say, like you, that I went to the movies, went to the mountains, went to work, etc.! But I'm closer to that now than I was 3 weeks ago. I admit I get a little nervous as I read some of the other posts - to think that some people have been dealing with this for years is scary!

      Well, it is what it is... we will cope, compensate and improve, right? Right! I do know that I am thankful to be in this suffering "community" of sorts here on this board - it's becoming my "security blankie!!!" :)

      #7; Sat, 15 Dec 2007 16:55:00 GMT